Maine, 2005

Winter Storm in Maine, February 10 to 11, 2005

February 10 to 11, 2005 · NWS CAR · 5 events in 5 counties and zones

with near blizzard conditions at times. with local totals to around 24 inches particularly across higher terrain areas.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Rapidly intensifying low pressure tracking through the Gulf of Maine to the maritimes brought very heavy snow and strong winds to the region...with near blizzard conditions at times. Storm total snow accumulations generally ranged from 10 to 16 inches...with local totals to around 24 inches particularly across higher terrain areas. Strong gusty winds also accompanied the storm...with gusts of 25 to 35 mph common. A few gusts in excess of 40 mph were also reported. Wet snow on roads and reduced visibilities led to hazardous driving conditions. Many schools and businesses either cancelled or closed early. Many events were also postponed due to the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 10, 3:30 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Feb 10, 3:30 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
330 PM EST THU FEB 10 2005

.SYNOPSIS...LOW PRESSURE INTENSIFYING OFF CAPE COD WILL MOVE TOWARD
THE BAY OF FUNDY TONIGHT...ULTIMATELY SHIFTING THROUGH NEW BRUNSWICK
CANADA ON FRIDAY. A SIGNIFICANT SNOWSTORM IS ON TAP FOR ALL OF OUR
REGION TODAY THROUGH FRIDAY...THOUGH SOME RAIN WILL MIX WITH THE
SNOW ACROSS COASTAL AREAS.  HIGH PRESSURE WILL GRADUALLY BUILD INTO
NORTHERN NEW ENGLAND SUNDAY.

&&

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
12Z NWP LOCKED INTO A CONSENSUS TRACK OF THE BOMBING LOW NEAR CAPE
COD LATE THIS AFTERNOON. LOW EXPECTED TO MOVE NE AND ACROSS THE
WESTERN EDGE OF NOVA SCOTIA EARLY FRIDAY AND THEN THROUGH EASTERN
NEW BRUNSWICK. MAJOR SNOW STORM ON TAP FOR THE ENTIRE FORECAST AREA
AS UPPER DEFORMATION ZONE SHIFTS SLOWLY ACROSS THE REGION OVERNIGHT.
TREMENDOUS LIFT WILL PRODUCE SNOW OF 2-4 INCHES AN HOUR FOR SEVERAL
HOURS SHIFTING FROM THE DOWNEAST THIS EVENING INTO NORTHERN MAINE
AFT ABOUT 03Z. SOME LIGHTNING ALSO NOTED OVER THE GULF OF MAINE IN
AREA OF STRONG PRESSRUE FALLS/LIFT SO CANNOT RULE OUT THUNDER SNOW
DOWNERAST THIS EVENING. BEST DYNAMICS SHIFT E AFTER 12Z SO HEAVIEST
SNOW OVER BY THEN...BUT WIND AND ADDITIONAL LIGHT-MODERATE SNOW WILL
PRODUCE NASTY CONDTIONS FOR MUCH OF THE DAY ESPECIALLY ACROSS THE N
AND E. THEREFORE...WILL LEAVE CURRENT EXPIRATION TIMES OF WARNINGS
AS THEY ARE. LIGHT SNOW WILL END OVER THE N FRI EVENING AS LOW
SHIFTS E. CYCLONIC CURVATURE/UPPER TROUGH MAY TRIGGER SOME SNOW
SHOWEERS SAT AFTERNOON. OTHERWISE....HIGH PRESSURE RETURNS FOR
SUN.

MAIN DIFFERENCES IN MODEL RUNS TODAY WAS THE AMOUNT OF LIQUID
EQUIVALENT PRECIP GENERATED WITH STORM. NAM ALMOST DOUBLE GFS
ESPECIALLY ACROSS NORTHERN MAINE. LOCALLY RUN WORK STATION ETA USING
GFS INTIALIZATION SEEMS TO HAVE MOST REASONABLE SCENARIO WITH PRECIP
A COMPROMISE BETWEEN OPERATIONAL GFS AND ETA. WITH SNOW RATIOS IN
THE 13:1 RANGE THIS WILL SUPPORT SNOWFALL TOTALS IN THE 12-20 INCH
RANGE MOST AREAS EXCEPT COASTAL AREAS WHERE SOME RAIN WILL MAY MIX
IN AT TIMES TO LIMIT SNOW TO LESS THAN 10 INCHES. SOME BANDING COULD
ULTAMATELY PUSH SOME  SNOW TOTALS LOCALLY UPWARD TO 2 FEET.
CONSIDERED A BLIZZARD WARNING BUT IT LOOKS LIKE WINDS WILL FAIL TO
BE CONSISTENTLY STRONG ENOUGH TO MEET CRITERIA. HOWEVER...BLIZZARD
CONDITIONS AT TIMES A GOOD BET.

FOR THIS PERIOD USED A BLEND OF MOS NUMBERS FOR TEMPS WITH GFS WINDS
MOST REASONABLE WITH MINOR ADJUSTMENTS USING MOS IN LATER PERIODS.

&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
A RIDGE OF HIGH PRESSURE AT THE SURFACE AND ALOFT WILL CREST ACROSS
THE AREA SUNDAY NIGHT. THIS WILL RESULT IN M/CLEAR SKIES ACROSS THE
REGION AND SHOULD ALSO SET THE STAGE FOR GOOD RAD COOLING WITH FRESH
SNOW COVER IN PLACE. THE RIDGE WILL MOVE OFF TO THE EAST EARLY
MONDAY. EXPECT INCREASING CLOUDS DURING MONDAY WITH A CHANCE FOR
SOME LIGHT SNOW MONDAY AFTERNOON IN RESPONSE TO WARM ADVECTION
PATTERN/WEAK WARM FRONT APPROACHING. A COLD FRONT WILL FOLLOW FOR
LATER MONDAY NIGHT WITH A CONTINUED CHANCE FOR SOME SNOW SHOWERS
ACROSS THE REGION. MEDIUM RANGE MODELS NOT COMPLETELY IN AGREEMENT
WITH REGARD TO FORECAST FOR TUESDAY. GFS TAKES COLD FRONT WELL
OFFSHORE DURING TUESDAY. LAST NIGHTS 00Z ECMWF SHOWED LOW PRESSURE
NEAR THE BAY OF FUNDY OOZ WED. 12Z UKMET WAS HINTING AT SOME
DEVELOPMENT ACROSS NEW ENGLAND ON TUESDAY. FOR NOW DECIDED TO NOT
TOTALLY DISRGARD THE ECMWF SO DECIDED TO KEEP LOW POPS TUE WITH CHC
SNOW NORTH AND RAIN/SNOW SOUTH. WILL KEEP CHANCE SNOW SHOWERS FOR
WED. WILL KEEP THU DRY FOR NOW. FOR TEMPS USED DGEX AND OVERLAYED
MATCHMOS GUIDANCE.

&&

.AVIATION...
GENERALLY LOW IFR THROUGH TONIGHT WITH SNOW/BLOWING SNOW. CONDTIONS
TO IMPROVE INTO IFR RANGE BGR AFT 06Z AS HEAVY SNOW SHIFTS NE AND
OVER THE NORTHERN TAF SITES AFT 12Z.

&&

.MARINE...
WINDS CRANKING UP TO GALE CONDITIONS AND WILL MENTION GUSTS TO 45
KTS. WAVEWATCH SEAS ON THE LOW SIDE AS JONESPORT ALREADY AT 8 FT SO
WILL INCREASE TO 12 FT OVERNIGHT. WINDS TO SUBSIDE BELOW GALE ON FRI
AS LOW MOVES AWAY INTO NEW BRUNSWICK.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FOR MEZ001-MEZ002 FROM 5 PM THURSDAY
     UNTIL 5 PM FRIDAY.
  ...WINTER STORM WARNING FOR MEZ003-MEZ004-MEZ005-MEZ006-MEZ010
     FROM 2 PM THURSDAY UNTIL 5 PM FRIDAY.
  ...WINTER STORM WARNING FOR MEZ011-MEZ015-MEZ016-MEZ017-MEZ029-
     MEZ030-MEZ031-MEZ032 FROM 2 PM THURSDAY UNTIL NOON FRIDAY.
MARINE...GALE WARNING

&&

SHORT TERM/MARINE...GABRIC
LONG TERM/MARINE...DUDA
AVIATION...FOSTER
Hazardous weather outlook, Feb 10, 5:22 AM EST, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
522 AM EST THU FEB 10 2005

MEZ001>006-010-011-015>017-029>032-111100-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
522 AM EST THU FEB 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

A MAJOR WINTER STORM WILL BRING HEAVY SNOW AND GUSTY WINDS TO MOST OF
NORTHERN AND DOWNEAST MAINE TODAY AND TONIGHT. SEE THE PRODUCT
PWMWSWCAR FOR ADDITIONAL INFORMATION. IN ADDITION...A GALE WARNING IS
IN EFFECT FOR THE COASTAL WATERS LATER TODAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...

THE MAJOR WINTER STORM MENTIONED ABOVE WILL CONTINUE TO BRING HEAVY
SNOW ACCOMPANIED BY CONSIDERABLE BLOWING AND DRIFTING SNOW TO THE
REGION INTO FRIDAY BEFORE CONDITIONS BEGIN TO SLOWLY IMPROVE FROM THE
SOUTH TO NORTH DURING THE DAY.  HIGH PRESSURE WILL FINALLY BUILD OVER
THE AREA ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

KHW

In the hours before

Special weather statement, Feb 10, 2:08 PM EST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
208 PM EST THU FEB 10 2005

MEZ003>006-010-011-015>017-029>032-102100-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-NORTHERN SOMERSET ME-
NORTHERN WASHINGTON ME-SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-
SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...BANGOR...BAR HARBOR...BAXTER ST PARK...
BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...CALAIS...CHERRYFIELD...
DANFORTH...DEXTER...DOVER-FOXCROFT...EASTPORT...ELLSWORTH...
GREENVILLE...GUILFORD...HOULTON...HOWLAND...LINCOLN...LUBEC...
MACHIAS...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN...
PATTEN...RIPOGENUS AND VANCEBORO
208 PM EST THU FEB 10 2005

...WINTER STORM WARNING IN EFFECT...

SNOW...HEAVY AT TIMES...WILL CONTINUE THROUGH 6 PM...ROUGHLY ALONG
AND SOUTH OF A MILO TO LINCOLN TO VANCEBORO LINE. THE EXCEPTION WILL
BE NEAR THE IMMEDIATE COAST WHERE THE SNOW WILL BE MIXED WITH RAIN
AND SLEET. SNOWFALL RATES OF 1 TO 4 INCHES PER HOUR ARE LIKELY IN THE
HEAVIEST SNOW BANDS.

MEANWHILE POINTS NORTH...SNOW WILL BECOME HEAVY FROM GREENVILLE UP TO
HOULTON THROUGH 6 PM. ACROSS THESE LOCATIONS...SNOWFALL RATES WILL
INCREASE TO 1 TO 3 INCHES PER HOUR.

TRAVEL CONDITIONS ACROSS ALL OF THE WARNING AREA WILL BECOME
INCREASINGLY DIFFICULT...IF NOT IMPOSSIBLE.

SPOTTERS...AMATEUR RADIO OPERATORS AND LAW ENFORCEMENT OFFICIALS ARE
URGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
OFFICE IN CARIBOU.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

STUREY
Special weather statement, Feb 10, 4:06 PM EST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
406 PM EST THU FEB 10 2005

MEZ011-015>017-029>032-110000-
CENTRAL PENOBSCOT ME-CENTRAL WASHINGTON ME-COASTAL HANCOCK ME-
COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-NORTHERN WASHINGTON ME-
SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...BANGOR...BAR HARBOR...BLUE HILL...
BROWNVILLE JUNCTION...BUCKSPORT...CALAIS...CHERRYFIELD...DANFORTH...
DEXTER...DOVER-FOXCROFT...EASTPORT...ELLSWORTH...GUILFORD...
HOWLAND...LINCOLN...LUBEC...MACHIAS...NEWPORT...
OLD TOWN AND VANCEBORO
406 PM EST THU FEB 10 2005

...WINTER STORM WARNING IN EFFECT...
...INTENSE SNOWFALL RATES INTO THE EVENING...

SNOW...HEAVY AT TIMES...WILL CONTINUE THROUGH 7 PM EST ROUGHLY
ALONG AND SOUTH OF A MILO TO LINCOLN TO VANCEBORO LINE. THE EXCEPTION
WILL BE RIGHT ALONG THE COAST WHERE THE SNOW COULD BE MIXED WITH RAIN
AND SLEET.

SNOWFALL RATES OF ONE TO FOUR INCHES PER HOUR CAN BE EXPECTED ALONG
ANY HEAVY SNOW BAND AXIS. IN ADDITION...THUNDER AND LIGHTNING MAY
ACCOMPANY THE HEAVY SNOW...PARTICULARLY ALONG AND SOUTH OF A BANGOR
TO CALAIS LINE.

NORTHEAST WINDS GUSTING TO 30 MPH WILL CAUSE NEAR BLIZZARD CONDITIONS
AT TIMES.

DRIVING CONDITIONS MAY BECOME NEARLY IMPOSSIBLE AND TRAVEL IS NOT
RECOMMENDED.

SPOTTERS...AMATEUR RADIO OPERATORS AND LAW ENFORCEMENT OFFICIALS ARE
URGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
OFFICE IN CARIBOU.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MEZ003>006-010-110000-
CENTRAL PISCATAQUIS ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-SOUTHEAST AROOSTOOK ME-
INCLUDING THE CITIES OF...BAXTER ST PARK...GREENVILLE...HOULTON...
MILLINOCKET...MOUNT KATAHDIN...PATTEN AND RIPOGENUS
406 PM EST THU FEB 10 2005

...WINTER STORM WARNING IN EFFECT...
...INTENSE SNOWFALL RATES DEVELOPING INTO THE EVENING...

SNOW WILL BECOME HEAVY INTO THE EARLY EVENING HOURS ACROSS PARTS OF
NORTH CENTRAL MAINE...ROUGHLY FROM THE GREENVILLE AREA...THROUGH
BAXTER STATE PARK...TO AROUND HOULTON.

SNOWFALL RATES ARE LIKELY TO INCREASE TO 1 TO 3 INCHES PER HOUR.
WINDS GUSTS WILL ALSO INCREASE TO BETWEEN 20 AND 30 MPH...WHICH WILL
LIKELY CAUSE CONSIDERABLE BLOWING SNOW.

DRIVING CONDITIONS WILL CONTINUE TO WORSEN THROUGH THE LATE
AFTERNOON AND EARLY EVENING HOURS.

SPOTTERS...AMATEUR RADIO OPERATORS AND LAW ENFORCEMENT OFFICIALS ARE
URGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
OFFICE IN CARIBOU.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MEZ001-002-110000-
NORTHEAST AROOSTOOK ME-NORTHWEST AROOSTOOK ME-
INCLUDING THE CITIES OF...ALLAGASH...CARIBOU...CLAYTON LAKE...
DAAQUAM...DEBOULLIE MOUNTAIN...EAGLE LAKE...FORT FAIRFIELD...
FORT KENT...LIMESTONE...MADAWASKA...PORTAGE...PRESQUE ISLE...
SAINT PAMPHILE AND VAN BUREN
406 PM EST THU FEB 10 2005

...WINTER STORM WARNING IN EFFECT...

SNOW WILL CONTINUE TO OVERSPREAD ALL OF NORTHERN MAINE INTO THE EARLY
EVENING HOURS. SNOW MAY BECOME MODERATE AT TIMES...WITH THE POTENTIAL
FOR SNOWFALL RATES OF UP TO ONE INCH PER HOUR.

INTENSE SNOWFALL RATES ARE THEN LIKELY TO DEVELOP ACROSS NORTHERN
MAINE BETWEEN 8 PM AND MIDNIGHT.

DRIVING CONDITIONS WILL CONTINUE TO WORSEN INTO THE EARLY EVENING
HOURS.

SPOTTERS...AMATEUR RADIO OPERATORS AND LAW ENFORCEMENT OFFICIALS ARE
URGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
OFFICE IN CARIBOU.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

STUREY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Central Piscataquis

When
February 10, 8:00 PM EST to February 11, 9:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Winter Storm, Northern Penobscot

When
February 10, 8:00 PM EST to February 11, 9:00 PM EST
Where
Northern Penobscot forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Winter Storm, Northern Piscataquis

When
February 10, 8:00 PM EST to February 11, 9:00 PM EST
Where
Northern Piscataquis forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Winter Storm, Northern Washington

When
February 10, 8:00 PM EST to February 11, 9:00 PM EST
Where
Northern Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Winter Storm, Southeast Aroostook

When
February 10, 8:00 PM EST to February 11, 9:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437841, 5437842, 5437843, 5437844, 5437845.